Texas, 2014Damaging Wind in Texas, June 17, 2014
June 17, 2014 · NWS LUB · 1 event in 1 county or zone
A severe thunderstorm moved northeast across Terry County accompanied by localized winds estimated as high as 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved northeast across Terry County accompanied by localized winds estimated as high as 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 5:26 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 17, 5:26 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
626 PM CDT TUE JUN 17 2014
.AVIATION...
VFR CONDITIONS APPEAR TO BE THE MOST LIKELY SCENARIO AT BOTH
TERMINALS THROUGH THE 00Z TAF PERIOD...ALTHOUGH THERE REMAIN LOW
CHANCES FOR SHOWERS AND THUNDERSTORMS BOTH LATE THIS EVENING AND
DURING THE LATE AFTERNOON/EVENING TOMORROW. THE BEST CHANCES
TONIGHT WILL BE AT LBB...AS THERE IS A LOW BUT NONZERO PROBABILITY
THAT A SLOW MOVING STORM COULD REACH THE I27 CORRIDOR FROM THE
WEST LATE THIS EVENING. OTHERWISE...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AT BOTH TERMINALS AFTER 18Z
TOMORROW...HOWEVER CONFIDENCE OF A DIRECT IMPACT TO EITHER
TERMINAL REMAINS TOO LOW TO WARRANT EXPLICIT MENTION GIVEN EXPECTED
COVERAGE LIMITATIONS AND INITIATION UNCERTAINTIES.
&&
.PREV DISCUSSION... /ISSUED 343 PM CDT TUE JUN 17 2014/
SHORT TERM...
WATER VAPOR IMAGERY DEPICTS TWO FEATURES OF INTEREST IN REGARDS TO
THUNDERSTORM CHANCES THIS AFTERNOON/EVENING...AN UPPER LOW
APPROACHING THE BIG BEND/EDWARDS PLATEAU REGION AND A SHORTWAVE
TROUGH PLOWING THROUGH SONORA/EASTERN ARIZONA. AS OF 3 PM...THE
DRYLINE WAS POSITIONED ON A LINE FROM ABOUT SILVERTON TO LUBBOCK TO
NEAR BROWNFIELD. CURRENT THINKING IS FOR CONVECTIVE INITIATION TO
TAKE PLACE ALONG THE DRYLINE ACROSS THE SOUTHERN SOUTH
PLAINS/ROLLING PLAINS INTO THE FAR SOUTHERN PANHANDLE IN ASSOCIATION
WITH UPPER FORCING FROM THE MEXICAN UPPER LOW...FOLLOWED BY PERHAPS
ANOTHER ROUND OF STORMS IN THE SOUTH PLAINS/FAR SOUTHWEST PANHANDLE
AHEAD OF THE AFOREMENTIONED SHORTWAVE. THE LATTER ACTIVITY MAY BE
ENHANCED BY A 30-40 KNOT LOW LEVEL JET THIS EVENING. DEEP LAYER
SHEAR WILL BE MODEST TOPPING OUT AT 25-30 KNOTS...SO NOT EXPECTING
STORMS TO BECOME WELL ORGANIZED TO ALLOW FOR A WIDESPREAD SEVERE
THREAT. HOWEVER...ISOLATED LARGE HAIL OR A DAMAGING WIND GUST CANNOT
BE RULED OUT GIVEN IMPRESSIVE INSTABILITY IN PLACE. RELATIVELY SLOW
STORM MOTION WILL ALSO CONTRIBUTE TO LOCALLY HEAVY RAIN. WARM AND
BREEZY CONDITIONS WILL BE IN STORE ONCE AGAIN OVERNIGHT WITH
TEMPERATURES RANGING FROM THE MID-UPPER 60S ON THE CAPROCK TO UPPER
60S-MID 70S EAST OF THE ESCARPMENT.
AN UPPER LOW CURRENTLY OVER THE GREAT BASIN WILL TRANSLATE TO NEAR
GLACIER NATIONAL PARK WEDNESDAY...HELPING TO SEND EMBEDDED IMPULSES
AND LARGER SCALE HEIGHT FALLS INTO THE SOUTHERN PLAINS. THIS SHOULD
LEAD TO MORE WIDESPREAD SHOWER/THUNDERSTORM DEVELOPMENT WITH
ABUNDANT SUBTROPICAL MOISTURE IN PLACE. 0-6 KM BULK SHEAR INCREASING
TO 35-40 KNOTS AND SURFACE-BASED CAPE OF AROUND 3000 J/KG SHOULD
LEAD TO MORE ORGANIZED STORM STRUCTURES...HEIGHTENING THE THREAT FOR
LARGE HAIL/DAMAGING WINDS.
LONG TERM...
CHANCES FOR SHOWERS AND THUNDERSTORMS ALMOST EACH DAY IN THE
EXTENDED FORECAST PREVAILS...AS LOW LEVEL MOISTURE ENDURES AND
PASSING UA IMPULSES SERVE AS A BIT OF UL SUPPORT.
A BROAD UA RIDGE STRETCHED FROM NERN OLD MEXICO TO ACROSS THE SERN
CONUS HAS ALLOWED FOR A PLUME OF MID-UPPER LEVEL MOISTURE TO PERSIST
ACROSS THE SOUTHERN PLAINS...WHICH IS PROGGED TO REMAIN IN PLACE
THROUGH EARLY WEEKEND. A CLOSED UA LOW SPINNING ACROSS THE UPPER
GREAT BASIN LATE THIS AFTN...WILL SLOWLY SHIFT ENE TOWARDS THE
NORTHERN PLAINS THROUGH TOMORROW THUS PROMOTING HEIGHT FALLS AND
CHANCES OF STORMS NEAR THE DRYLINE ACROSS THE TEXAS/NEW MEXICO
BORDER TOMORROW /AS MENTIONED IN THE SHORT TERM DISCUSSION ABOVE/
AND LINGER INTO THE EVENING/NIGHT. RELATIVELY SLOW STEERING FLOW AND
PWATS ABOVE 1.00 INCH POSES A THREAT FOR MODERATE-HEAVY RAINFALL
TOMORROW...ALONG WITH SFC-BASED CAPE VALUES OF 2.0-3.0 KJ/KG AND 0-6
KM BULK SHEAR OF 35-40 KTS RAISING CONCERNS FOR STRONG TO SEVERE
STORM DEVELOPMENT. THE AFOREMENTIONED UA LOW NEARING THE NORTHERN
PLAINS WILL SEND A COLD FRONT POSSIBLY AS FAR SOUTH AS THE SWRN
TEXAS PANHANDLE THURSDAY...WHILST THE DRYLINE ONCE AGAIN SHARPENS
NEAR THE TEXAS/NEW MEXICO BORDER. IF THESE MESOSCALE FEATURES ARE
NOT ENOUGH TO INSTIGATE STORM DEVELOPMENT...A WEAKNESS UNDERNEATH
THE UA RIDGE ACROSS NERN OLD MEXICO WILL SLOWLY TRANSLATE NE
TOWARDS THE REGION THURSDAY...THUS PROVIDING FOR A BIT OF UL
SUPPORT. THIS WEAKNESS/IMPULSE WILL LINGER ACROSS/NEAR THE REGION
THROUGH SATURDAY AND PROMOTE ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS...AS HINTED AT BY LONG TERM SOLUTIONS. IT WILL EXIT
THE REGION TO THE EAST ON SUNDAY.
MODEL SOUNDINGS EXHIBIT DRYING IN THE LOW AND HIGH ATMOSPHERIC
LEVELS ON SUNDAY...WHICH SUGGESTS A LULL IN PRECIP ACTIVITY. HOWEVER
EARLY NEXT WEEK...NWRLY FLOW ALOFT WILL TAKE SHAPE AND MODEL
SOLUTIONS FOR THE LAST SEVERAL DAYS HAVE BEEN SHOWING STORMS
PROPAGATING FROM THE MOUNTAINOUS TERRAIN OF NEW MEXICO TO ACROSS THE
SOUTHERN PLAINS...SUNDAY NIGHT AND AGAIN MONDAY NIGHT. HAVE
THEREFORE INSERTED MENTIONABLE POPS MAINLY ACROSS THE NORTHERN-HALF
OF THE CWA SUNDAY NIGHT...AND WILL MAINTAIN INHERITED POPS MONDAY
NIGHT ACROSS THE SAID LOCALES.
ALTHOUGH SHEAR /BEYOND TOMORROW/ IS SHOWN TO NOT BE OVERLY
IMPRESSIVE...STILL CAN NOT RULE OUT AN ISOLATED STRONG TO SEVERE
STORM DUE TO STEEPENED LAPSE RATES AND SFC-BASED CAPE VALUES OF
1.0-2.0 KJ/KG. TEMPS WILL REMAIN AT/SLIGHTLY BELOW CLIMO THROUGHOUT
THE EXTENDED FORECAST...COURTESY OF ENDURING LOW LEVEL MOISTURE AND
MID-UPPER LEVEL CLOUDINESS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 63 90 64 88 64 / 20 30 30 30 30
TULIA 66 89 66 88 65 / 20 30 30 30 30
PLAINVIEW 67 89 67 87 66 / 20 30 30 30 30
LEVELLAND 67 90 67 89 66 / 20 30 30 30 30
LUBBOCK 69 90 68 88 68 / 20 30 30 30 20
DENVER CITY 66 91 67 89 65 / 20 30 30 30 20
BROWNFIELD 67 90 67 89 66 / 20 30 30 30 20
CHILDRESS 72 92 70 91 71 / 20 30 20 30 20
SPUR 69 91 69 89 69 / 20 30 20 30 20
ASPERMONT 73 91 71 90 71 / 20 30 20 30 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99/16
Hazardous weather outlook, Jun 17, 10:15 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 AM CDT TUE JUN 17 2014
TXZ021>044-181615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
AN ISOLATED STRONG TO SEVERE THUNDERSTORM REMAINS POSSIBLE LATER
TODAY MAINLY ON THE CAPROCK...WITH LARGE HAIL...DAMAGING WIND
GUSTS...AND LOCALIZED FLOODING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE
FORECAST EVERY AFTERNOON AND EVENING FROM WEDNESDAY THROUGH SATURDAY.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED
STRONG OR SEVERE THUNDERSTORM WILL BE POSSIBLE. IN ADDITION...SLOW
MOVING THUNDERSTORMS MAY BRING THE THREAT FOR LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR
EARLY THIS EVENING.
In the hours before
Special weather statement, Jun 17, 6:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
733 PM CDT TUE JUN 17 2014
TXZ039-040-180100-
TERRY-YOAKUM-
733 PM CDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM AND TERRY COUNTIES...
AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN TERRY COUNTY...MOVING NORTHEAST
AT 25 MPH.
IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3325 10259 3310 10222 3295 10234 3295 10269
TIME...MOT...LOC 0033Z 208DEG 21KT 3303 10251
Thunderstorm Wind, Terry
- When
- June 17, 6:50 PM CST
- Where
- Terry County, 2.89 mi E of Tokio
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -102.530
Law enforcement reported that a semi truck was blown over about 15 miles west of Brownfield along Highway 82. It was not known if the driver was injured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 17, 2014$2.6 million · EF3 · 8 events
- Flash Flood and Flooding in South Dakota, June 17 to 20, 20141 death · 1 injured · $500,000 · 8 events
- Tornado in Montana, June 17, 2014EF3 · 1 event
- Tornado and Hail in South Dakota, June 17, 2014$100,000 · EF2 · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2014$781,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, June 17, 2014$510,000 · 1.25 in hail · 37 events
- Tornado and Hail in New York, June 17, 2014$163,000 · EF1 · 35 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2014$400,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, June 17, 2014$500,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 17, 2014$161,000 · EF1 · 4 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2014$105,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Michigan, June 17 to 18, 2014$195,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513223.